TOO MUCH PRESSURE-A CASE OF PRES AND MAHA FROM TACROLIMUS

David Garrett, Jonathan Silver, MD, Donald and Barbara Zucker School of Medicine at Hofstra/Northwell, Manhasset, NY

Meeting: Hospital Medicine 2019, March 24-27, National Harbor, Md.

Abstract number: 671

Categories: Adult, Clinical Vignettes, Hospital Medicine 2019

Keywords: , , ,

Case Presentation: A 64 year old man with a history of membranous nephropathy on tacrolimus and recent cerebral arteriovenous malformation (AVM) repair, with stent placement seven months prior, presented to the emergency room with one day of progressive lethargy, frontal headache, photophobia, and confusion with subjective fevers and nausea.His vitals on presentation were significant for a temperature of 99.9 F, heart rate of 105, blood pressure of 185/87 and breathing at a rate of 16 per minute with 96% oxygen saturation on room air. His exam was significant for being oriented to name and year, no focal neurologic signs and negative meningeal signs. Initial labs showed an acute on chronic kidney injury and a CT head with concern for small hemorrhage in the right occipital lobe. Lumbar puncture was not performed due to agitation and the patient was treated empirically for meningitis, hypertensive emergency and intracranial hemorrhage.
Over the next two days the patient’s blood pressure and agitation were controlled. A MRI/MRV was performed and showed hyperintense signaling in bilateral posterior parietal and occipital lobes, right temporal lobe and right frontoparietal region consistent with posterior reversible encephalopathy syndrome (PRES). The patient was also noted to have worsening anemia from 10.6 on admission to 7.2 mg/dl with moderate schistocytes on peripheral smear, thrombocytopenia, low haptoglobin and elevated lactate dehydrogenase consistent with microangiopathic hemolytic anemia (MAHA).
The patient’s encephalopathy and MAHA resolved with blood pressure control and was subsequently taken off of antibiotics and tacrolimus with discharge on day 5.

Discussion: Tacrolimus is a calcineurin inhibitor that is used in patients with idiopathic membranous nephropathy. Tacrolimus has multiple side effects, one that is significant for this case is hypertension. It was determined that the patient’s hypertensive emergency was caused by tacrolimus’ effect on blood pressure regulation. This loss of blood pressure regulation then lead to subcortical vasogenic brain edema causing PRES as seen by the patient’s headache, changes in mental status, acute kidney injury and MRI findings. The concurrent hypertensive emergency also led to the subsequent MAHA potentially also due to damage to vascular wall and thus sheering of the red blood cells. There was concern for thrombotic thrombocytopenic purpura, which would necessitate plasma exchange, however given the resolution of symptoms and laboratory findings with blood pressure control hypertensive emergency was determined to be the etiology.

Conclusions: Tacrolimus can lead to hypertensive emergency and subsequently PRES and MAHA. It is important for the primary physician to recognize these reversible but serious complications caused by tacrolimus when identifying patients who present with acute undifferentiated encephalopathy and uncontrolled hypertension.

To cite this abstract:

Garrett, D; Silver, J. TOO MUCH PRESSURE-A CASE OF PRES AND MAHA FROM TACROLIMUS. Abstract published at Hospital Medicine 2019, March 24-27, National Harbor, Md. Abstract 671. https://www.shmabstracts.com/abstract/too-much-pressure-a-case-of-pres-and-maha-from-tacrolimus/. Accessed September 19, 2019.

« Back to Hospital Medicine 2019, March 24-27, National Harbor, Md.